Minnesota, 2018

Flooding in Minnesota, April 23 to 30, 2018

April 23 to 30, 2018 · NWS FSD · 2 events in 2 counties and zones

Much of the Des Moines River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14 and subsequent snowfall less than a week later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Much of the Des Moines River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14 and subsequent snowfall less than a week later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 9:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 9:30 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1030 PM CDT Sun Apr 22 2018

.SHORT TERM...(This evening through Monday)
Issued at 221 PM CDT Sun Apr 22 2018

A really nice Spring day across the region, with light winds and
temperatures near normal levels for the second half of April. Cooler
easterly flow off the snowpack in Minnesota is keeping a few areas
below 60, but elsewhere should see highs in the 60s.  Overall, a
relatively quiet forecast continues with little in the way of high
impact weather.

Tonight:  A bit of cloud cover overnight, but another normal April
night expected.  Temperatures will fall into the 30s, with the
coldest readings over the lingering snow in Iowa and Minnesota.

Monday:  It's shaping up to be a spectacular start to the new week
on Monday. 925 mb temperatures will average 4-6 degrees warmer than
we started Sunday out with.  Even with light mixing, should see
temperatures climb well into the 60s. A few 70s may also be
possible.

.LONG TERM...(Monday night through Sunday)
Issued at 221 PM CDT Sun Apr 22 2018

Monday Night through Tuesday: Today's model guidance has trended 50
miles further northeast with the upper trough moving through the
Central and Northern Plains on Tuesday. This system will bring an
area of light rain to areas mostly west of I-29 by Tuesday morning.
Higher rain amounts shouldn't really spread too far to the east
given the systems expected southward drop into northern Kansas by
late Tuesday.

Wednesday: A slight warmup on Wednesday behind this system with
southwesterly low level flow, but temperatures may still fall just
below normal.

Thursday: Really minimal changes to the forecast for Thursday as the
next system quickly drops into the Northern US.  A frontal boundary
moves through prior to daybreak Thursday, with minimal Pacific
moisture moving through with it.  With most of the moisture
lingering behind the front, only a passing area of sprinkles or very
light rain will move through by Thursday afternoon.

Friday-Sunday:  Mid-level heights quickly build for the end of the
week and upcoming weekend.  This means good news for those that like
above normal temperatures. A favorable westerly wind will push highs
above normal and into the 60s Friday.  This warmup will continue
into the weekend, with highs above normal both days.  Have blended
forecast with warmer WPC guidance, given bias corrected grids are
likely too cold. Models are still a bit split on the idea of a front
moving through the area by Sunday.  Either way, little in the way of
precipitation is expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1030 PM CDT Sun Apr 22 2018

VFR conditions expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Apr 22, 4:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
501 PM CDT Sun Apr 22 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-232215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
501 PM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cottonwood

When
April 23, 2:00 AM CST to April 30, 11:59 PM CST
Where
Cottonwood County, 11.36 mi W of Windom to 11.33 mi WSW of Windom
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.848, -95.346

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 1.7 feet above flood stage on the Des Moines at Windom (gage site WDOM5) on April 28.

Flood, Jackson

When
April 23, 2:00 AM CST to April 30, 11:59 PM CST
Where
Jackson County, 1.41 mi NNW of Swastika Beach to 2.13 mi WNW of Swastika Beach
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.848, -95.084

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 1.7 feet above flood stage on the Des Moines at Windom (gage site WDOM5) on April 28.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772152, 772153.